It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 09-29-2012, 08:41 PM   #1
Newbie
(male)
 
Join Date: Sep 2012
Location: Victoria
Posts: 2
mrbear1983 HB User
I'm having diarrhea like symptoms, is metformin to blame?

I have been using metformin 500mg for a long time now, many years in fact so it's nothing new to me. i also take actos 45mg along with it. since july i haven't had any problems going to the washroom with normal looking stools and i was taking 1000mg a day of it. once at lunch and then i take the actos at dinner and i took the last metformin pill before i went to bed..so on an empty stomach but i never had any diarrhea problems.

but then i was upped to 2000mg a day so i had to take 4 pills on july and i had to adjust when to take them again…so i took one at lunch and one close to dinner, then the actos with dinner and then one later after dinner and the last before bed..again, 2 of those occasions on an empty stomach, and it was fine for the first 3 months up until 2 weeks ago when i started having diarrhea like symptoms and it's been that way since.

i thought it was because of some expired hot dog meat i ate (it was a almost 3 weeks old) but it didn't get better. the funny thing i don't really have diarrhea cause i'm not going to the washroom more than 3x a day. i only go once and sometimes twice a day but it's kind of watery/mushy…it was once normal looking snake like last sunday but that's it. sometimes if i go a second time, it'll be like broken up pieces of stool. though when i wipe the stool its not like completely wet either, it's like mushy normal looking stool wipe and i know diarrhea is completely water so the toilet paper isn't wet

bottom line is when go once a day and it's always been watery/mushy and i'm not sure if the metformin is causing this because this is like a late onset reaction 3 months later. can anyone tell me if metformin can do this? there's no blood, no pain, no urgency to go so many times a day..

 
Reply With Quote
Sponsors Lightbulb
   
Old 10-01-2012, 04:35 AM   #2
Senior Veteran
(female)
 
Join Date: Feb 2009
Location: USA
Posts: 1,463
92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User92261 HB User
Re: I'm having diarrhea like symptoms, is metformin to blame?

Hi, first, go and ask the pharmacist instead of the doctor. They know more about the meds than the doctors and can look at other meds you're on and tell you. It very well could be the increase in the meds as your body adjusts. If you're taking meds on an empty stomache then that can irritate the lining of the stomache and bowels. Some people that get the diarreha eat the BRAT diet. Bananas, rice, apples and toast. That'll help bind you.

Have you ever been screened for celiac disease? That can cause diarreha. If possible, try to eliminate wheat from your diet. The gluten in the wheat can cause the celiac disease and other things like migraines. It's hard to do but the wheat has changed over the last 50 years and is making us all fat. It's in everything and gluten free foods really don't taste that great but even if you eliminate some of it, it could do a a world of justice.

 
Reply With Quote
The Following User Says Thank You to 92261 For This Useful Post:
Deenie41 (10-01-2012)
Old 10-01-2012, 10:08 AM   #3
Junior Member
(female)
 
Join Date: Oct 2012
Location: south Georgia, USA
Posts: 11
Deenie41 HB User
Unhappy Re: I'm having diarrhea like symptoms, is metformin to blame?

Hi, I understand your concern as I too have the same. I am a type II diabetic.
I also take Metforamin, 1000mg in AM then 1000mg in PM, sometimes with food sometimes without. In addition to this I take glimepiride and Jenuvia but the loose stools seem to be connected to the Metforamin as it began when the Metforamin was first given to me. The other meds followed some time later.

I do not know if this is a good thing to do or not even though I have mentioned it to my PCP, I take over the counter medicine (Immodium) to help stop the loose stools if I go more than 2-3 times in 8 hrs.
I began this while I was still working in order to work my job instead of sitting in the bathroom all day. I also believe some of my condition can be caused by stress, if I have stress of any type, I usually begin running to the bathroom.

 
Reply With Quote
Old 10-01-2012, 12:18 PM   #4
Newbie
(male)
 
Join Date: Sep 2012
Location: Victoria
Posts: 2
mrbear1983 HB User
Re: I'm having diarrhea like symptoms, is metformin to blame?

thank you so much everyone, i appreciate your input. i honestly think it is the metformin now that's affecting me..i mean the late onset reaction to this is kind of annoying and i was better much at 1000mg but i'll talk to my doctor and see if 1500mg is good enough for me too since i think 2000mg is too much. funny enough in the morning i'm fine but right when i take the 1000mg at lunch, i get the diarrhea

i've never tested for celiac disease before but i've eaten wheat food and felt fine. it's just after i take the 1000mg metformin i get the diarrhea and it comes out watery...but soon after i get it over with it goes away and my stools are semi-normal again and come out as broken pieces

 
Reply With Quote
Reply Reply

Tags
diabetes, diarrhea



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Actos
Amaryl
Avandia
Glipizide Glucophage
  Humalog
Lantus
Metformin
Novolog
Potassium




TOP THANKED CONTRIBUTORS



Cora1003 (68), SamQKitty (60), JJ (34), Azurah (17), 92261 (12), rosier (7), Machaon (5), sunshine12 (5), Laura789 (5), ladybud (5)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 01:31 PM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!